Back to all discussions

Thorazine

Hello to the group!

My neurologist has prescribed Thorazine to help break a migraine cycle. I am to take one 10mg tablet each hour up to a maximum of five tablets per day.

I started this yesterday and now the migraine is much worse. I woke up at three this morning, after doing the Thorazine yesterday afternoon, with such a horrible migraine! This morning makes yesterday, forgive the cliche, seem like a walk in a beautiful park.

I am very reluctant to use the Thorazine again today.

  1. I would probably call your Dr and tell her what's going on before I tried again

    1. Yes, Merrie, I definintely need to speak with my neurologist on this. Unfortunately she is booked until my appt. on the 20th of August for Botox.

      I do have access to her via the patient portal as well as phone messages.

      I am going to reach out to see what she has to say.

      She never did get back with me about the steroid pack rather than the Thorazine.

      1. Chris, you're the kind of patient that has probably looked up side effects and contraindications etc of thorazine, so this is probably going to be repetitive...

        This is a drug that can have some very serious side effects. You and your doctor should really have a game plan in place before you even began taking it. If something goes wrong, what should you do? Who should you call? How can you get advice while beginning this new medicine?

        Can you call your doctor and tell the staff there that you have started taking thorazine and that you are very concerned about side effects and need to talk to the doctor?

        ~Ellen

        1. Ellen,

          Thank you for the concern and advice. I appreciate it!

          You are absolutely right about researching medications before using them, even when prescribed by a trained and certified provider. I always research any new medications and I would encourage everyone to do the same! Not to get off topic here, but the relationship with one's physician, whether for migraine or simply primary care, should ideally be a partnership where, as the patient, you work with the provider. This includes being an active participant in your treatment and, certainly, doing your homework when it comes to treatment, including medications!!

          Back to the Thorazine... I have taken Thorazine in the past as part of an attempt to break similar cycles of increased migraine frequency and intensity. I have also taken it as a daily, low dose, part of a preventative program. With a history of tolerating the medication well I was not too worried about any serious side effects going into this latest adventure with Thorazine.

          My biggest concern was the idea of basically feeling so sleepy I could not function. The dosing was 10mg tablets, one per hour up to a maximum of five each day, for a total of 50mg. In my previous experience with Thorazine I had taken one 25mg tablet at bedtime. So the idea of going twice that over the course of a day did not seem too scary to me (again having tolerated it well in the past). I know from my previous dose of 25mg daily, that this medication does have a big side effect of sleepiness. I knew that going to a maximum of 50mg was likely to, as my neurologist told me, result in retreating to my room to sleep.

          Well, the attempt to break the cycle using Thorazine did not work. In fact, the migraine seemed to get worse after the first run at it with the Thorazine. I did the full course of five 10mg tablets spread out over, in this case, an eight hour period. By the fifth 10mg tablet I was so tired I simply mumbled to my wife that I was going to bed (at six in the evening) and proceeded to sleep through the night, almost. I awoke at three in the morning with the migraine back, even worse than where it was the previous day. Continued use of the Thorazine did nothing to break the migraine cycle, to lessen the intensity level or to slow the frequency (which is basically non-stop at this point).

          I have been communicating with my neurologist along the way. She has now started me on a course of steroid as another attempt to break this cycle. This is the beginning of day two with the steroids. So far I have not noticed the migraine backing off or backing down, but then again, I only have one day under my belt. The steroid runs for nine days with a gradually decreasing dose as I move through the days.

          I am hopeful, I must be, that this will work. I have an face-to-face appointment with my neurologist on the 20th of August, next Tuesday, for my third round of Botox injections. In the past, rounds one and two, the Botox has brought about some relief, but seems to take about three weeks to "kick in".

          Importantly, I will have an opportunity to discuss other things with my neurologist on Tuesday. A big topic will be looking at making changes to my current preventative medications. I am on only two at the moment and it is clear that these are not effective in helping me manage and control the migraine. In the past I have been on more than a few preventatives concurrently at extremely high doses. I certainly do not want to go back to a state of "zombification by medication", but I do think it might be time to consider taking on some different medications in the preventatives. Beyond medications I intend to simply state the facts, namely that I am at the end of my rope with these darned migraines. I am hopeful that the Botox will help move me into calmer, less painful waters, but what about the next time, just before my fourth round of injections? I simply cannot stand another bad stretch like this!

          I don't know what my neurologist will have to offer in the way of changes and improvements to my current treatment path, but I hope she has something. I know what happens when I start to lose hope. As I was telling a friend yesterday, I don't want to go into that dark, dark hole again. Loss of hope is a very bad thing.

          So, I look forward to the 20th. I hope that I have some good days, or hours, between now and then.

          or create an account to reply.